Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 264, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 30, 2004, 8:42 PM CDT for Phillips County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2004, 8:42 PM CDT (01:42 UTC)
- Expired
- Sep 30, 2004, 9:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGID 010142 SVRGID KSC147-010245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 842 PM CDT THU SEP 30 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PHILLIPS COUNTY IN NORTH CENTRAL KANSAS * UNTIL 945 PM CDT * AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES WEST OF LOGAN...OR ABOUT 17 MILES SOUTHWEST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPEED AROUND 855 PM CDT... PRAIRIE VIEW AROUND 900 PM CDT... GLADE AROUND 910 PM CDT... PHILLIPSBURG AND LONG ISLAND AROUND 915 PM CDT... KIRWIN AROUND 925 PM CDT... WOODRUFF AROUND 930 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3998 9962 3958 9960 3959 9910 4000 9913 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:45 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Sep 30, 3:45 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 345 PM CDT THU SEP 30 2004 ...FIRST FROST OR FREEZE OF SEASON POSSIBLE SATURDAY MORNING... .SHORT TERM...MAIN FORECAST CHALLENGE REVOLVES AROUND POTENT COLD FRONT SLATED TO MOVE THROUGH FORECAST AREA FRIDAY. MORNING UPPER AIR ANALYSIS/WV SATELLITE IMAGERY SHOWING SPLIT FLOW REGIME IN PLACE ACROSS THE CONUS...W/ MEAN UPPER TROF OVER THE WEST AND RATHER FLAT UPPER RIDGE TO THE EAST. SEVERAL PIECES OF ENERGY ASSOCIATED W/ TROF TO THE WEST...CENTER OF WHICH CAN BE SEEN SPINNING ACROSS SRN UT...AND LEAD IMPULSE ALREADY KICKING OFF CONVECTION AS IT PIVOTS NE THROUGH ERN CO. IN THE NORTHERN STREAM...S/W TROF THAT WILL PULL COLD FRONT DOWN FRIDAY SPINNING SOUTH THROUGH MANITOBA/SASKATCHEWAN. 18Z SFC ANALYSIS PLACED LOW PRESSURE CENTER OVER NE CO...W/ TROF AXIS EXTENDING TO THE SOUTH AND STATIONARY BOUNDARY EXTENDING FROM THE NEB PANHANDLE THRU CENT SDAK. FRONT THAT WILL USHER MUCH COLDER AIR INTO THE CENTRAL PLAINS TOMORROW MAKING STEADY SE PROGRESS THROUGH WESTERN CANADIAN PROVINCES. TONIGHT...UPPER TROF TO THE WEST SHEARS APART...WITH SOME ENERGY RETROGRADING INTO THE PACIFIC WHILE THE REMAINING ENERGY LIFTS ENE. SFC LOW AND SFC TROF ARE KICKED ENE THROUGH NEBRASKA ALONG STATIONARY BOUNDARY...BRINGING INITIAL SHOWER/TSTM CHANCES THIS EVENING. MEANWHILE...NORTHERN STREAM TROF AND ASSOCIATED COLD FRONT WILL CONTINUE HEADING SE. CLOUDS/PCPN/WINDS SHOULD SERVE TO HOLD TEMPS IN THE 50S. REAL FRONT/COLD AIR ARRIVES EARLY FRIDAY...BRINGING MORE STRATIFORM RAINFALL. ETA H85 WIND PROGS STILL LOOK IMPRESSIVE AT 55KT...THOUGH CORE HAS SHIFTED A LITTLE FARTHER EAST WHERE IT HAS BEEN HISTORICALLY MORE DIFFICULT TO ATTAIN ADVISORY CRITERIA. WILL HOLD OFF ANY HEADLINE AND MAINTAIN WINDY WORDING. WILL ALSO MAINTAIN FALLING TEMPERATURES THROUGH THE AFTERNOON. PRECIPITATION AND CLOUD COVER WILL CLEAR OUT QUICKLY BEHIND BOUNDARY...SO OVERALL POP SCENARIO LOOKED FINE WITH TWEAKS MADE FOR MAINLY COLLABORATIVE REASONS. CONTINUED WITH IDEA OF FALLING TEMPERATURES THROUGH THE DAY. FRIDAY NIGHT/SATURDAY MORNING...GUIDANCE HAS CONTINUED TO TREND DOWNWARD SLIGHTLY...AND WITH CLEAR SKY/LIGHT WINDS...FOLLOWED SUIT. THIS BROUGHT FREEZING TEMPERATURES TO NEAR THE 1-80 CORRIDOR. FROST WORDING STILL LOOKS ON TRACK...AND WILL HAVE TO CONTINUE TO MONITOR TRENDS FOR POTENTIAL FROST/FREEZE HEADLINES. FOR NOW WILL ISSUE A FREEZE OUTLOOK TO HIGHLIGHT POTENTIAL FOR FIRST FROST/FREEZE OF THE SEASON. .LONG TERM...SUNDAY MORNING THROUGH NEXT THURSDAY. NOT A WHOLE LOT OF CHANGES NEEDED TO EXISTING FORECAST AT THIS POINT...ALTHOUGH THE EXCEPTION MAY COME LATE WEDNESDAY/EARLY THURSDAY TIME FRAME. THE NEXT COLD FRONT IS POISED TO MAKE A RUN AT THE AREA SUNDAY. WITH LITTLE TO NO TIME FOR MOISTURE TO RETURN BEHIND DEPARTING HIGH AND WEAK UPPER SUPPORT...DO NOT EXPECT MUCH IF ANYTHING IN THE WAY OF PRECIP AND HAVE KEPT IT DRY ATTM. TEMPS ON SUNDAY COULD END UP BEING A LITTLE TRICKY. IF FRONT DECIDES TO SLOW DOWN...GOOD MIXING POTENTIAL AHEAD OF THE BOUNDARY COULD HELP BOOST TEMPS MORE THAT WHAT IS ADVERTISED RIGHT NOW. FOR NOW...WILL MAINTAIN MID/UPPER 60S BANKING ON FRONT ARRIVING FASTER GIVEN EXTENT OF COLDER AIR ONCE AGAIN WAITING TO SPILL SOUTH. THEREAFTER...YET ANOTHER SHOT OF EARLY SEASON COOL AIR TAKES AIM ON THE AREA...QUITE SIMILAR TO WHAT IS OCCURRING IN THE SHORT TERM. THE ONLY DIFFERENCE THIS TIME AROUND APPEARS TO BE THE LOCATION OF THE SURFACE HIGH...LIKELY A LITTLE FARTHER EAST THAN THIS GO AROUND. NEVERTHELESS...EXPECT COLD CONDITIONS TO BE PRESENT ONCE AGAIN ACROSS A LARGE PART OF THE FORECAST AREA...AND HAVE LOWERED BOTH MONDAY AND TUESDAY HIGHS A FEW DEGREES. ALSO TWEAKED TUESDAY MORNING LOWS DOWNWARD A BIT WITH EXPECTED DRIER AIR AND GOOD RADIATIONAL COOLING OPPORTUNITIES. COLDER AIR BEGINS A RETREAT TO THE EAST BY TUESDAY AFTERNOON...WITH HIGHS SLOWLY MODERATING ON WEDNESDAY. ON THURSDAY...THE NEXT SYSTEM SLIDES OUT OF THE ROCKIES INTO THE PLAINS. HAVE KEPT GOING FORECAST DRY AT THIS POINT DUE TO UNCERTAINTIES EXISTING IN THE LONG RANGE MODELS AND UNCERTAIN DEGREE OF MOISTURE RETURN. HOWEVER...THE GFS...CANADIAN...AND EUROPEAN HAVE COME INTO GOOD AGREEMENT TODAY ON THIS NEXT WAVE...SO WOULD NOT BE SURPRISED TO SEE ANOTHER ROUND OF PRECIP TOWARD MIDWEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && VII/LAWRENCE
Hazardous weather outlook, Sep 30, 11:22 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1122 AM CDT THU SEP 30 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-011200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 1122 AM CDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN NEBRASKA AND WESTERN KANSAS...MOVING INTO SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS BY MID AFTERNOON. ONE OR TWO OF THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL LATE THIS AFTERNOON AND EARLY THIS EVENING...HOWEVER NO WIDESPREAD SEVERE WEATHER IS EXPECTED. REMEMBER THAT DANGEROUS LIGHTNING IS ALWAYS A HAZARD IN ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG SURFACE HIGH PRESSURE WILL MOVE INTO THE CENTRAL PLAINS FRIDAY NIGHT...PROVIDING CLEAR SKIES AND LIGHT WINDS. TEMPERATURES WILL FALL INTO THE UPPER 20S AND LOWER 30S LATE FRIDAY NIGHT ACROSS SOUTH CENTRAL NEBRASKA...AND INTO THE MIDDLE 30S ACROSS NORTH CENTRAL KANSAS. TEMPERATURES THIS COLD WILL RESULT IN THE POTENTIAL FOR A HARD FREE NORTH OF INTERSTATE 80 WITH A HIGH RISK FOR FROST SOUTH OF THE INTERSTATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LAWRENCE/JCB
In the hours before
Special weather statement, Sep 30, 2:50 PM CDT, 5 hours 52 minutes before
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-011200- FREEZE OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 250 PM CDT THU SEP 30 2004 ...FIRST FROST OR FREEZE OF THE SEASON LIKELY SATURDAY MORNING... A STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS BY FRIDAY AFTERNOON...WITH UNSEASONABLY COOL SURFACE HIGH PRESSURE BUILDING IN BEHIND THE FRONT FRIDAY NIGHT. THE COMBINATION OF CLEAR SKIES...LIGHT WINDS...AND DRY AIR IN PLACE ACROSS THE REGION WILL ALLOW TEMPERATURES TO FALL QUICKLY AFTER SUNSET FRIDAY. OVERNIGHT LOW TEMPERATURES WILL LIKELY BOTTOM OUT IN THE UPPER 20S TO NEAR 30 DEGREES ALONG AND NORTH OF INTERSTATE 80...WITH SLIGHTLY WARMER READINGS IN THE LOWER TO MIDDLE 30S SOUTH OF THE INTERSTATE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL UPDATES ON THIS DEVELOPING COLD WEATHER EVENT. LAWRENCE
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 10:02 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.